Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 3:04 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 3:04 PM CDT (20:04 UTC)
- Expired
- Aug 2, 2008, 4:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 60 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:40 PM CDT | HAIL 1.75 | Hannaford, ND | |
| Aug 2, 3:43 PM CDT | HAIL 1 | 6 S Cooperstown, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 022004 SVRFGF NDC039-091-022100- /O.NEW.KFGF.SV.W.0183.080802T2004Z-080802T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 304 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA... WESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 400 PM CDT * AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF SUTTON...OR 37 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REVERE AT 310 PM CDT... 7 MILES NORTH OF HANNAFORD AT 315 PM CDT... 9 MILES SOUTH OF JESSIE AT 320 PM CDT... COOPERSTOWN AT 325 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4766 9795 4734 9778 4725 9846 4754 9849 TIME...MOT...LOC 2004Z 252DEG 44KT 4736 9845 $$ DK
1 follow-up statement
000 WWUS53 KFGF 022022 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 322 PM CDT SAT AUG 2 2008 NDC039-091-022100- /O.CON.KFGF.SV.W.0183.000000T0000Z-080802T2100Z/ GRIGGS ND-STEELE ND- 322 PM CDT SAT AUG 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR GRIGGS AND WESTERN STEELE COUNTIES... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 6 MILES SOUTHWEST OF REVERE... OR 32 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REVERE BY 330 PM CDT... HANNAFORD BY 335 PM CDT... COOPERSTOWN AND 9 MILES SOUTHEAST OF JESSIE BY 345 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4766 9795 4734 9778 4725 9846 4754 9849 TIME...MOT...LOC 2022Z 234DEG 33KT 4730 9840 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:49 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 2, 2:49 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 249 PM CDT SAT AUG 2 2008 .SHORT TERM... CLUSTER OF CONVECTIVE ACTIVITY ACROSS NW FA SLOWING MOVING EAST. CURRENT ANALYSIS SHOWS INSTABILITY AND LLJ FORCING CONTINUING TO FUEL TSTORMS WITH SHORTWAVE ENERGY VISIBLE ON WV IMAGERY NOW SLIDING INTO NW NDAK. COLD POOL HAS DEVELOPED AND PUSHED CONVECTION EAST. THIS COMBINED WITH THE LLJ EXPECTED TO VEER TO THE NE SHOULD ALLOW FOR CONVECTION TO WEAKEN AS IT MOVES INTO MORE STABLE AIR. CONVECTIVE BLOWOFF HAS HELD TEMPS DOWN ACROSS THE N PORTIONS OF THE FA. CURRENT STORMS ARE EXPECTED TO DIMINISH AS SW ENERGY LIFTS NORTH AND SUBSIDENCE SETS IN. UNCERTAINTY EXISTS IN IF THE ATMOSPHERE CAN RECOVER AS TO WHETHER ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS EVENING AS THERE ARE A COUPLE MORE WAVES EVIDENT IN WATER VAPOR ACROSS E MT AND N WY TO PROVIDE INITIATION. THUS KEPT THE CHANCE POPS FOR THE FA. MODELS ARE IN GOOD AGREEMENT WITH DEVELOPING CONVECTIVE SYSTEM ACROSS THE HIGH PLAINS OVERNIGHT. THIS COMPLEX IS PROGGED TO MOVE EAST THROUGHOUT THE DAY ON SUNDAY. UPPER LEVEL JET IN FAVORABLE POSITION FOR ENHANCED LIFT ALONG WITH INVERTED TROUGH FROM SFC LOW IN SD. THIS COMBINED WITH ML CAPES FROM 1000 TO 3000 J/KG WOULD SUGGEST CONVECTIVE MODE TO BE SUPERCELLULAR. UNCERTAINTY EXISTS IN THE STRENGTH OF THE CAP AND HOW FAR SOUTH DEVELOPMENT WILL BE AS 700MB TEMPS ARE EXPECTED TO BE IN THE 10C-12C. THE BOUNDARY SHIFTS SOUTH TAKING MOISTURE AND LIFT WITH IT FOR MONDAY AND TUESDAY. THUS LOWERED AND REMOVED CHANCE POPS. MAX TEMPERATURES WILL COOL AS 850 TEMPS DROP AOA 10C. .LONG TERM...LONG RANGE MODELS ARE IN GOOD AGREEMENT INDICATING NORTHWEST FLOW SETTING UP ACROSS THE FORECAST AREA THROUGH MIDDLE OF NEXT WEEK. A DEEP UPPER LEVEL TROUGH WILL LINGER OVER HUDSON BAY FOR MUCH OF THE UPCOMING WORK WEEK. THIS WILL RESULT IN TEMPERATURES SLIGHTLY BELOW NORMAL FOR EARLY AUGUST. DUE TO LIMITED MOISTURE AND TIMING UNCERTAINTIES IN NW FLOW...WILL GO DRY FOR THE REMAINDER OF THE EXTENDED PERIOD. && .AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS AREAS TO THE SOUTH REMAIN UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS...ONLY TAF SITE EXPECTED TO AFFECTED IS DVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK/TG
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT SAT AUG 2 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 642 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Aug 2, 1:41 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 10 WSW MADDOCK 47.91N 99.73W
08/02/2008 E0.75 INCH BENSON ND PUBLIC
&&
G2Local storm report, Aug 2, 1:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
150 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 1 NNW FLORA 47.96N 99.43W
08/02/2008 E0.88 INCH BENSON ND PUBLIC
&&
G2Local storm report, Aug 2, 2:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL SHEYENNE 47.83N 99.12W
08/02/2008 M1.75 INCH EDDY ND TRAINED SPOTTER
&&
G2Local storm report, Aug 2, 2:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 10 ENE SHEYENNE 47.88N 98.92W
08/02/2008 E1.50 INCH BENSON ND TRAINED SPOTTER
&&
G2Local storm report, Aug 2, 3:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL OBERON 47.92N 99.21W
08/02/2008 E0.75 INCH BENSON ND PUBLIC
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:26 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 64 min |
| Aug 2, 1:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 59 min |
| Aug 2, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 67 min |
| Aug 2, 1:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
| Aug 2, 2:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 55 min |
| Aug 2, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 42 min |
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Aug 2, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.